Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 43, NWS Midland/Odessa, TX

June 28, 2009Ector County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 28, 2009, 9:13 PM CDT for Ector County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2009, 9:13 PM CDT (02:13 UTC)
Expired
Jun 29, 2009, 12:15 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 35 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
2409 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 290213
FFWMAF
TXC135-290515-
/O.NEW.KMAF.FF.W.0043.090629T0213Z-090629T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
913 PM CDT SUN JUN 28 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ECTOR COUNTY IN WEST TEXAS...

* UNTIL 1215 AM CDT

* AT 907 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS MUCH OF CENTRAL
  ECTOR COUNTY. THESE THUNDERSTORMS EXTENDED FROM ABOUT 7 MILES 
  SOUTH OF GOLDSMITH...TO 3 MILES NORTH OF WEST ODESSA...TO ABOUT
  3 MILES NORTH OF ODESSA...MOVING VERY SLOWLY WESTWARD AT 5 TO 
  10 MPH. RAINFALL AMOUNTS OF 1 TO 2 INCHES...WITH ISOLATED HIGHER
  AMOUNTS WILL LEAD TO FLASH FLOODING OF CREEKS AND STREAMS...
  LOW WATER CROSSINGS...LOCAL ROADS...AND LOW LYING AREAS. 

* THE THUNDERSTORM PRODUCING VERY HEAVY RAIN AND FLASH FLOODING WILL 
  AFFECT THE FOLLOWING LOCATIONS...
  STATE HIGHWAY 302 IN CENTRAL ECTOR COUNTY...
  ODESSA SCHLEMEYER AIRPORT...
  WEST ODESSA...
  ODESSA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3200 10273 3200 10232 3181 10233 3178 10271

$$
1 follow-up statement
000 
WGUS74 KMAF 290312
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1012 PM CDT SUN JUN 28 2009

TXC135-290515-
/O.CON.KMAF.FF.W.0043.000000T0000Z-090629T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ECTOR-
1012 PM CDT SUN JUN 28 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
CENTRAL ECTOR COUNTY...

AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT THUNDERSTORMS EXTENDING FROM NEAR GOLDSMITH TO NEAR 
NOTREES...MOVING SLOWLY WEST AT 5 TO 10 MPH. RADAR INDICATES THAT 
THE STORMS HAVE GRADUALLY WEAKENED OVER THE PAST 30 MINUTES. 
HOWEVER...DOPPLER RADAR ESTIMATES THAT 1 TO 2 INCHES OF RAIN MAY 
HAVE FALLEN ALONG STATE HIGHWAY 302 FROM NEAR THE INTERSECTION OF 
FARM TO MARKET ROAD 866 EASTWARD TO NEAR LOOP 338 ON THE WEST SIDE 
OF ODESSA.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF WILL LIKELY LEAD TO FLASH FLOODING OF CREEKS AND 
STREAMS...LOCAL ROADS...LOW WATER CROSSINGS AND LOW LYING AREAS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT
DROWN.

&&

LAT...LON 3200 10273 3200 10232 3181 10233 3178 10271

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 6:44 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 28, 6:44 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
644 PM CDT SUN JUN 28 2009

.DISCUSSION...
00Z AVIATION FORECAST DISCUSSION INCLUDED BELOW.

&&

.AVIATION...
SCATTERED SHRA/TSRA CONTINUE TO DEVELOP ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO EARLY THIS EVENING. THE MOST CONCENTRATED
AREAS OF CONVECTION WILL IMPACT THE PERMIAN BASIN...UPPER TRANS
PECOS REGION AND THE SOUTHEAST NEW MEXICO PLAINS. THE COMBINATION
OF A SURFACE FRONTAL BOUNDARY DRAPED ACROSS THE REGION...NUMEROUS
OUTFLOW BOUNDARIES...AND ABUNDANT SURFACE TO MID LEVEL MOISTURE
WILL SUPPORT CONTINUED DEVELOPMENT THROUGH THE EVENING HOURS. WILL
CARRY A TEMPO GROUP FOR TSRA AT KMAF...KHOB AND KPEQ WHICH WILL
STAND THE BEST CHANCE OF BEING IMPACTED BY TSRA THIS
EVENING...WITH VCTS MENTION AT OTHER TERMINALS. WILL MONITOR FOR
THE NEED OF AMENDMENT THROUGH THE EVENING. LOOK FOR WIND GUSTS
ABOVE 30 KNOTS...FREQUENT LIGHTNING...LOCALIZED MVFR CEILINGS AND
VISIBILITY REDUCTIONS TO AROUND 2 SM DUE TO VERY HEAVY RAIN NEAR
THE STRONGEST STORMS. ADDITIONAL SHRA/ISOLATED TSRA WILL BE
POSSIBLE THROUGH THE NIGHT. ADDITIONAL SCATTERED SHOWERS AND
STORMS WILL DEVELOP AGAIN MONDAY...AND WILL CARRY PROB30 GROUPS AT
ALL TERMINAL SITES AGAIN BEYOND 18Z.

21/CL

&&

.PREV DISCUSSION... /ISSUED 304 PM CDT SUN JUN 28 2009/

DISCUSSION...
SOMEWHAT OF AN INTERESTING SYNOPTIC PATTERN HAS SET UP OVER THE
REGION TODAY. A MID TO UPPER LEVEL LOW IS NOW ENTERING MEXICO FROM
THE GULF...BRINGING WITH IT INCREASED MID/UPPER MOISTURE AND
PERTURBATIONS VISIBLE IN WATER VAPOR. TO THE NORTH...A DEEPER
WSW MID TO UPPER MOISTURE STREAM FROM SOUTH CENTRAL AZ TO OK
AROUND THE WESTERN PERIPHERY OF THE UPPER RIDGE CONTINUES TO
PROVIDE ENHANCED LIFT WITH ITS EMBEDDED SHORTWAVE TROUGHS OVER NM.
NEAR THE SURFACE...THE COLD FRONT WAS BEGINNING TO STALL NEAR A
SJT TO FST LINE. THIS IS WHERE CONVECTION HAS ALREADY INITIATED
THIS AFTERNOON AND WITH THE PREVIOUSLY MENTIONED SOUTHERN FEATURE
PROVIDING ADDITIONAL SHORTWAVE TROUGHS WITHIN THE WESTERLY FLOW
ALOFT...WE ARE EXPECTING MORE RAINFALL TOMORROW ALONG THE REMNANTS OF
THE STATIONARY BOUNDARY. THE AFOREMENTIONED WILL SHIFT SLIGHTLY TO
THE NORTH TOMORROW AND THE GREATEST DIFFLUENCE ALOFT WILL BE OVER
THE E/NE CWA. FOR THIS REASON...WE WILL GO WITH CHANCE POPS HERE.
MEANWHILE...TO THE NORTH...BOTH THE GFS AND NAM INDICATE THE MID
LEVEL SHORTWAVE TROUGH CURRENTLY OVER W CENTRAL NM WILL CONTINUE
ROTATING AROUND THE NORTHERN FRINGE OF THE UPPER RIDGE TONIGHT AND
TOMORROW. THEY HAVE ALSO BEEN CONSISTENT IN DEVELOPING WHAT
APPEARS TO BE AN MCS NEAR LUB/S NW CWA EARLY TOMORROW. POPS HAVE
BEEN INCREASED NEAR SOUTHEAST NEW MEXICO TONIGHT AND OVER THE
NORTHERN PERMIAN BASIN FOR TOMORROW. AN ISOLATED HEAVY RAINFALL
THREAT IS NOT OUT OF THE QUESTION WITH PWATS CLIMBING NEAR 1.5 TO
2 INCHES.

BY MID DAY TUESDAY...A STRONG MID LEVEL SHORTWAVE TROUGH IS EXPECTED
TO DIVE SOUTHEAST WITHIN THE NWSLY FLOW ALOFT OVER THE EASTERN
PORTION OF THE CWA. ALTHOUGH IT IS STILL A LITTLE UNCLEAR ON THE
TIMING OF THIS FEATURE...THE OPERATIONAL MODELS SEEM TO BE FAIRLY
CONSISTENT WITH ITS LOCATION. THEREFORE...POPS HAVE BEEN
INCREASED FROM THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS
TUESDAY AFTERNOON TO THE LOWER TRANS PECOS BY TUESDAY EVENING.
TEMPERATURES WILL LIKELY REMAIN ON THE COOL SIDE THROUGH MID WEEK
WITH THE UPSLOPE FLOW AND CLOUD COVER REMAINING OVERHEAD. THE MEX
GUIDANCE APPEARED THE CLOSEST FOR MAX TEMPS...WITH THE NAM A
LITTLE ON THE WARM SIDE. THE PRECIP CHANCES WILL START TO COME TO
AN END BY WEDNESDAY...BUT ISOLATED POPS FOR DIURNAL CONVECTION WILL
REMAIN IN THE FORECAST AS THE UPPER RIDGE AXIS WILL BE WEST OF THE
REGION. A WARMING/DRYING TREND IS ANTICIPATED FOR THE LAST HALF OF
THE WORK WEEK AS THE RIDGE MOVES BACK OVERHEAD AND 850 HPA TEMPS
REBOUND.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 28, 2:36 PM CDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT SUN JUN 28 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
236 PM CDT SUN JUN 28 2009 /136 PM MDT SUN JUN 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS MUCH
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE STRONGER
THUNDERSTORMS MAY PRODUCE FREQUENT LIGHTNING STRIKES...HEAVY
RAINFALL AND GUSTY WINDS. IN ADDITION...LOCALIZED FLASH FLOODING
WILL BE POSSIBLE GIVEN INCREASING MOISTURE AND RELATIVELY SLOW
MOVING STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER WEST TEXAS AND
SOUTHEAST NEW MEXICO THROUGH THE MIDDLE OF THIS WEEK. THE MAIN
CONCERN WITH THESE STORMS WILL BE GUSTY WINDS AND LOCALIZED FLASH
FLOODING FROM HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 28, 7:24 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
724 PM CDT SUN JUN 28 2009

TXZ067-068-290100-
WARD-CRANE-
724 PM CDT SUN JUN 28 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN WARD AND NORTHWESTERN
CRANE COUNTIES.

AT 722 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED OVER THE MONAHANS
SANDHILLS STATE PARK...OR ABOUT 7 MILES EAST OF MONAHANS. THIS STORM
IS MOVING TO THE WEST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS TO AROUND
50 MPH...PEA TO MARBLE SIZED HAIL...FREQUENT LIGHTNING AND VERY
HEAVY RAIN. LOCATIONS IMPACTED INCLUDE THE MONAHANS SANDHILLS STATE
PARK...MONAHANS...AND RURAL LOCATIONS OF EASTERN WARD AND
NORTHWESTERN CRANE COUNTIES.

BE PREPARED TO SEEK SAFE SHELTER INDOORS IF THIS STORM APPROACHES
YOUR LOCATION. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Jun 28, 8:54 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
854 PM CDT SUN JUN 28 2009

TXZ061-290230-
ECTOR-
854 PM CDT SUN JUN 28 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL ECTOR COUNTY.

AT 853 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING AN INTENSIFYING THUNDERSTORM THAT WAS LOCATED ABOUT 7
MILES NORTHWEST OF ODESSA...OR ABOUT 4 MILES NORTH OF WEST ODESSA...
MOVING SLOWLY TO THE WEST AT 5 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING STRONG WIND GUSTS TO AROUND 50 MPH...PEA TO MARBLE SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND VERY HEAVY
RAIN. LOCATIONS IMPACTED BY THIS STORM INCLUDE ODESSA SCHLEMEYER
AIRPORT...STATE HIGHWAY 302...AND WEST ODESSA.

PEOPLE IN CENTRAL ECTOR COUNTY...INCLUDING THE CITY OF WEST
ODESSA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

SEEK SAFE SHELTER INDOORS IF THIS STORM APPROACHES YOUR LOCATION.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:33 PM CDTAreal Flood AdvisoryMAFHoward, Martin3 hr
Jun 29, 1:57 PM CDTAreal Flood AdvisoryMAFScurry3 hr
Jun 29, 2:12 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Jun 29, 2:17 PM CDTFlash Flood WarningMAFScurry2 hr
Jun 29, 4:51 PM CDTAreal Flood AdvisoryMAFBorden, Dawson3 hr
Jun 29, 5:29 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.